Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 433, NWS Atlanta, GA

October 11, 2006Haralson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 11, 2006, 5:57 PM EDT for Haralson County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2006, 5:57 PM EDT (21:57 UTC)
Expired
Oct 11, 2006, 6:30 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Haralson County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:15 PM EDTTSTM WND DMGBuchanan, GATWO TREES DOWN...ONE FELL ON POWER LINES KNOCKING THEM DOWN.
Oct 11, 6:15 PM EDTHAIL 0.75Buchanan, GADIME TO PENNY SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112157
SVRFFC
GAC143-112230-
/O.NEW.KFFC.SV.W.0433.061011T2157Z-061011T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT WED OCT 11 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARALSON COUNTY IN NORTHWEST GEORGIA

* UNTIL 630 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF FELTON...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BUCHANAN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3390 8538 3375 8536 3379 8507 3391 8507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 3:17 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 11, 3:17 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT WED OCT 11 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
COLD FRONT APPROACHING THIS AFTERNOON SHOULD PUSH THROUGH A LARGE
PART OF NORTH AND CENTRAL GEORGIA OVERNIGHT. INSTABILITY IS MARGINAL
OUT AHEAD OF THIS FRONT WITH SCATTERED SHOWERS AND A FEW
THUNDERSTORMS EXPECTED TO PERSIST ALONG AND AHEAD THE FRONT THROUGH
THIS EVENING. THE NEXT SHORTWAVE ROTATING AROUND THE DEEP UPPER LOW
CENTERED OVER THE WESTERN GREAT LAKES SWEEPS INTO THE OHIO VALLEY
THURSDAY EVENING...BRUSHING THE TENNESSEE VALLEY. THIS WILL HELP TO
PUSH A REINFORCING WAVE OF COLD AIR INTO THE STATE. THICKNESS VALUES
INDICATE THAT THIS WILL BE THE COLDEST AIR BY FAR THAT HAS PUSHED
INTO THE STATE SO FAR THIS SEASON. AIRMASS IS PRETTY DRY AS THIS
SHORTWAVE AND FRONT PUSH THROUGH...BUT THERE IS A SLIGHT CHANCE THAT
A SYSTEM THIS VIGOROUS COULD SQUEEZE OUT SOME SHOWERS. WILL KEEP POPS
ISOLATED FOR THURSDAY AFTERNOON AND EVENING. TODAY SHOULD BE THE LAST
DAY WE SEE ABOVE AVERAGE TEMPERATURES...AT LEAST UNTIL SOMETIME OUT
TOWARD DAYS 6 AND 7 IN THE EXTENDED FORECAST.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
VERY DRY AND COOL AIRMASS DOMINATE THE WEEKEND PORTION OF THE
EXTENDED FORECAST PERIOD. SATURDAY MORNING SHOULD SEE AT LEAST A
SCATTERED FROST ACROSS NORTH GEORGIA. NORTHWEST UPPER FLOW...SURFACE
HIGH PRESSURE AND A VERY DRY LOW LEVEL AIRMASS KEEP THE REGION COOL
AND DRY THROUGH THE WEEKEND. CHANCE OF RAIN BACK INTO THE FORECAST
FOR THE BEGINNING OF NEXT WEEK. UPPER FLOW WEAK NORTHWESTERLY
BECOMING SOUTHWESTERLY AS WE MOVE THROUGH THE WEEK. UPPER LOW OVER
THE SOUTHWESTERN U.S. BEGINS LIFTING NORTHEASTWARD AS IT MOVES OUT
ONTO THE PLAINS. TEMPERATURES WILL BE MODERATING THROUGH THE PERIOD...
APPROACHING SEASONAL NORMALS FOR THE MONTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  77  47  63 /  30  10  20  10
ATLANTA         58  72  46  60 /  30  10  20  10
BLAIRSVILLE     51  69  40  58 /  40  20  20   5
CARTERSVILLE    52  71  41  62 /  30  20  20   5
COLUMBUS        59  79  52  66 /  20  10  20  10
GAINESVILLE     58  73  44  61 /  40  10  20   5
MACON           60  80  50  66 /  20   5  10  10
ROME            55  70  44  62 /  30  20  20   5
PEACHTREE CITY  55  74  46  62 /  20  10  20  10
VIDALIA         61  80  56  71 /  20   5  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Oct 11, 11:00 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT WED OCT 11 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
LATE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A WEAK COLD FRONT ALONG THE MISSISSIPPI RIVER VALLEY AROUND MIDDAY
WILL CONTINUE MOVING RAPIDLY EAST THIS AFTERNOON. THE FRONT WILL
ENTER NORTHWEST GEORGIA EARLY THIS EVENING WITH SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS AHEAD AND ALONG THE FRONT. THE FRONT WILL
CONTINUE TO SWEEP THROUGH NORTH AND CENTRAL GEORGIA TONIGHT WITH THE
SHOWERS AND THUNDERSTORMS ENDING AFTER MIDNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH THE ISOLATED THUNDERSTORMS WILL BE CLOUD
TO GROUND LIGHTNING STRIKES AND GUSTY WINDS UP TO 40 MPH IN THE
STRONGER STORMS.

.DISCUSSION...
MOST OF THE UPPER LEVEL DYNAMICS AND STRONGEST INSTABILITY INDICES
WILL STAY NORTH AND NORTHEAST OF GEORGIA. CAPES GENERALLY RANGING
FROM 400 TO 600 AND LIFTED INDICES OF MINUS 2 AHEAD AND ALONG THE
FRONT WILL PRODUCE ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT..

16

In the hours before

Special weather statement, Oct 11, 4:17 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT WED OCT 11 2006

GAZ001-002-112045-
417 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
DADE AND WALKER COUNTIES UNTIL 445 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF TRENTON TO RISING
FAWN...MOVING EAST AT 40 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DADE AND WALKER COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE RISING FAWN...CLOUDLAND STATE
PARK...TRENTON...NEW ENGLAND...HINKLES...HIGH POINT...WILDWOOD...
LOOKOUT MOUNTAIN...CHATTANOOGA VALLEY...CHICKAMAUGA...ROSSVILLE AND
FAIRVIEW.
Special weather statement, Oct 11, 4:44 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT WED OCT 11 2006

GAZ002>004-112115-
444 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 515 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROSSVILLE TO NOBLE...MOVING EAST AT 40 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...WHITFIELD AND CATOOSA COUNTIES THROUGH 515 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROCK SPRING...HIGH
POINT...NOBLE...LOOKOUT MOUNTAIN...FAIRVIEW...CHICKAMAUGA...
CHATTANOOGA VALLEY...ROSSVILLE...LAKEVIEW...FORT OGLETHORPE...
BOYNTON...GRAYSVILLE...INDIAN SPRINGS...DALTON AND ROCKY FACE.
Special weather statement, Oct 11, 4:58 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT WED OCT 11 2006

GAZ011-019-112130-
458 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
FLOYD AND CHATTOOGA COUNTIES UNTIL 530 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF CHATTOOGAVILLE...MOVING EAST AT 40
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS FLOYD AND CHATTOOGA COUNTIES THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHATTOOGAVILLE...
LYERLY...COOSA...HOLLAND...JAMES H. FLOYD STATE PARK...TIDINGS...ROME
AND ARMUCHEE.
Special weather statement, Oct 11, 5:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT WED OCT 11 2006

GAZ005-006-112200-
536 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
FANNIN AND MURRAY COUNTIES UNTIL 600 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CISCO...MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS FANNIN AND MURRAY COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE TENNGA...GREGORY...CRANDALL...
CISCO AND OASIS.
Special weather statement, Oct 11, 5:41 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT WED OCT 11 2006

GAZ030-041-112230-
541 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
HARALSON AND POLK COUNTIES UNTIL 630 PM EDT...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF ESOM HILL...MOVING EAST AT 30
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HARALSON AND POLK COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ESOM HILL...BUCHANAN...FELTON...
DRAKETOWN...VAN WERT AND ROCKMART.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:27 PM EDTTornado WarningFFCCarroll, Haralson, Paulding33 min
Oct 11, 6:48 PM EDTTornado WarningFFCDouglas27 min
Oct 11, 7:11 PM EDTTornado WarningFFCCobb, Fulton34 min
Oct 11, 7:31 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.